MHRA reminds prescribers of psychiatric risks associated with isotretinoin

Patients receiving systemic isotretinoin (Roaccutane) for severe acne should be monitored for depression, anxiety and suicidal ideation.

A repeated course of oral isotretinoin should only be considered after at least 8 weeks and if there is a definite relapse. SCIENCE PHOTO LIBRARY
A repeated course of oral isotretinoin should only be considered after at least 8 weeks and if there is a definite relapse. SCIENCE PHOTO LIBRARY

The MHRA has reminded prescribers of the possible risk of psychiatric disorders in patients treated with oral isotretinoin, following a review of the available evidence and individual case reports.

Conflicting study results and limitations in the data made it impossible to identify an increase in risk. Despite the inconclusive review, current warnings were considered to still be appropriate.

In the December 2014 edition of the MHRA's Drug Safety Update, the following recommendations are highlighted:

  • Isotretinoin should only be prescribed by or under the supervision of a consultant dermatologist with expertise in the use of systemic retinoids for the treatment of severe acne.
  • Prescribers should warn patients and their family to be aware of the potential for psychiatric disorders such as depression, anxiety, and in rare cases suicidal thoughts, and to be vigilant for symptoms.
  • In patients with a history of depression, the benefits of treatment should be carefully weighed against the possible risk of psychiatric disorders.
  • Patients should be monitored for signs of depression and referred for appropriate treatment if necessary. Stopping isotretinoin may not be enough to alleviate symptoms and further psychiatric or psychological evaluation may be necessary.

View isotretinoin drug records

Follow MIMS on Twitter

Sign up for MIMS bulletins

Want news like this straight to your inbox?
Sign up for our bulletins

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register
Already registered?
Sign in

More from MIMS

Reduce insulin doses carefully when starting GLP-1 agonists, MHRA advises

Reduce insulin doses carefully when starting GLP-1 agonists, MHRA advises

A careful stepwise approach is needed when reducing...

Prescribers advised not to use newer anticoagulants in patients with antiphospholipid syndrome
Drug shortages - live tracker

Drug shortages - live tracker

Check on the latest drug supply issues with MIMS' shortages...

Novel MS drug gains NICE approval

Novel MS drug gains NICE approval

New NICE guidance recommends ocrelizumab (Ocrevus)...